Dense Fog, Alexander
- When
- August 22, 2:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois during the early morning hours. A humid southerly wind flow combined with rain-moistened ground contributed to the early morning fog.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois during the early morning hours. A humid southerly wind flow combined with rain-moistened ground contributed to the early morning fog. Visibility was reduced to one-quarter mile or less in most places.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 11:30 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1230 AM CDT Sat Aug 22 2020 .UPDATE... Issued at 1230 AM CDT Sat Aug 22 2020 Updated aviation discussion. && .SHORT TERM...(Tonight through Sunday night) Issued at 223 PM CDT Fri Aug 21 2020 Our trof with tropical origins continues to lift northward through the Lower Mississippi and Tennessee River Valleys. Thunderstorm activity associated with this trof so far today has been confined to locations near the TN border. However, we anticipate that convection will spread north into parts of southeast MO, southern IL, and southwest IN through the afternoon into early evening. With minimal shear and weak midlevel rates, not anticipating anything in the way of severe convection. However, locally heavy rain could cause isolated minor flooding issues. Thunderstorm coverage will wane tonight with the loss of diurnal heating. However, have maintained slight to chance POPs overnight over much of western KY, which will be closer to the trof axis. Additionally, with moisture advecting northward into the region, fog will be an issue overnight. The greatest fog potential appears to be over southeast Missouri and adjacent areas along the Mississippi River. On Saturday, convection will blossom again as the trof moves north through the Lower Ohio Valley. Highest POPs (in the chance to likely range) will stretch north from the KY Pennyrile into southwest IN, with POPs decreasing going to the west. Our far west/northwest counties will see little to no precipitation. Again, we are not anticipating anything in the way of severe weather, but locally heavy rain and isolated flooding are possible. We'll dry out Saturday night as the trof exits to the northeast and stay that way Sunday through Monday as high pressure over eastern TN exerts its influence. Overnight lows will fall into the middle to upper 60s. High temperatures Saturday will be driven by clouds and precipitation. Locations in southeast MO and southwest IL will climb into the middle 80s. Places in western KY and southwest Indiana will see highs in the upper 70s to lower 80s. Southerly return flow around the surface high pressure to our east will bring a return of late summer heat and humidity on Sunday and Monday. High temperatures on Sunday will reach the upper 80s...followed by upper 80s to lower 90s on Monday. .LONG TERM...(Monday through Friday) Issued at 223 PM CDT Fri Aug 21 2020 The Bermuda high and Western U.S. high are effectively squeezing out the weak trof of low pressure still lingering down into/across the Lower Ohio River Valley as we begin the long term on Monday. By Day 2 (Tuesday), a surface high has centered over the Tennessee River Valley, as the Central U.S. ridge of high pressure becomes dominant. These 2 features work in conjunction to produce an increasingly hot/dry forecast through the mid/late week for us. We'll exceed climo norms for temps/humidity, with 90s returning to the forecast highs and dew points hovering around 70. By days 4-5 (Thursday-Friday), we see a more active northern jet stream eat into the strength of the aforementioned upper level ridging so dominant over the Central U.S. It may be enough to drop a weak front or boundary down into the Mid Mississippi River Valley, but more interesting will be the first fetch of tropical/influence moisture coming our way from now named TD14. Current model timing suggests humidity/pops will be on the increase as its remnants move in/up the Mississippi River Valley by late Friday (and into the weekend). We might push the low 1 inch range of total qpf (by 00Z Saturday) in our far southeast, if current modeling pans out. && .AVIATION... Issued at 1230 AM CDT Sat Aug 22 2020 Spotty IFR/LIFR cigs are expected mainly over western KY overnight, and IFR/LIFR vsbys in fog are currently forecast near sunrise for the western TAF sites where clouds should be less common. MVFR/IFR vsbys are possible near sunrise for the eastern TAF sites. Little shower activity is expected across the region until perhaps late morning Sat in the east. VFR conditions should mostly prevail Sat, but mainly eastern parts of the region will have scattered convection around in the afternoon, along with the most clouds. Winds will continue to be light and quite variable through the 24 hour TAF period outside of tstms. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DWS LONG TERM...DH AVIATION...DB
Hazardous Weather Outlook National Weather Service Paducah KY 226 PM CDT Fri Aug 21 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221930- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 226 PM CDT Fri Aug 21 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered non-severe thunderstorms are expected, especially this afternoon and this evening over western Kentucky, southwest Indiana, southeast Illinois, and the Missouri Bootheel. Lightning and locally heavy rainfall will be the main concerns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered non-severe thunderstorms are expected again on Saturday, especially over western Kentucky, southwest Indiana, southeast Illinois and the Missouri Bootheel. Lightning and locally heavy rainfall will be the main concerns. A chance of thunderstorms returns to the forecast Thursday and Friday, with locally heavy rain and lightning as the primary hazards anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DWS/DH
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910531, 910532, 910533, 910534, 910535, 910536, 910537, 910538, 910539, 910540, 910541, 910542, 910543, 910544, 910545, 910546, 910547, 910548, 910549.